Relation Between Therapy for Hyperthyroidism and the Course of Graves' Ophthalmopathy | oneGRAVESvoice

welcome to oneGRAVESvoice

- a positively charged Graves' disease and thyroid eye disease community.
  • join today!
Scientific Articles

Relation Between Therapy for Hyperthyroidism and the Course of Graves’ Ophthalmopathy

key information

source: The New England Journal of Medicine

year: 1998

authors: Bartalena L, Marcocci C, Bogazzi F, Manetti L, Tanda ML, Dell'Unto E, Bruno-Bossio G, Nardi M, Bartolomei MP, Lepri A, Rossi G, Martino E, Pinchera A

summary/abstract:

Background:
The chief clinical characteristics of Graves’ disease are hyperthyroidism and ophthalmopathy. The relation between the two and the effect of treatment for hyperthyroidism on ophthalmopathy are unclear.

Methods:
We studied 443 patients with Graves’ hyperthyroidism and slight or no ophthalmopathy who were randomly assigned to receive radioiodine, radioiodine followed by a 3-month course of prednisone, or methimazole for 18 months. The patients were evaluated for changes in the function and appearance of the thyroid and progression of ophthalmopathy at intervals of 1 to 2 months for 12 months. Hypothyroidism and persistent nyperthyroiaism were promptly corrected.

Results:
Among the 150 patients treated with radioiodine, ophthalmopathy developed or worsened in 23 (15 percent) two to six months after treatment. The change was transient in 15 patients, but it persisted in 8 (5 percent), who subsequently required treatment for their eye disease. None of the 55 other patients in this group who had ophthalmopathy at base line had improvement in their eye disease. Among the 145 patients treated with radioiodine and prednisone, 50 (67 percent) of the 75 with ophthalmopathy at base line had improvement, and no patient had progression. The effects of radioiodine on thyroid function were similar in these two groups. Among the 148 patients treated with methimazole, 3 (2 percent) who had ophthalmopathy at base line improved, 4 (3 percent) had worsening of eye disease, and the remaining 141 had no change.

Conclusions:
Radioiodine therapy for Graves’ hyperthyroidism is followed by the appearance or worsening of ophthalmopathy more often than is therapy with methimazole. Worsening of ophthalmopathy after radioiodine therapy is often transient and can be prevented by the administration of prednisone.

organization: University of Pisa, Italy

DOI: 10.1056/NEJM199801083380201

full text source
Font Resize

To improve your experience on this site, we use cookies. This includes cookies essential for the basic functioning of our website, cookies for analytics purposes, and cookies enabling us to personalize site content. By clicking on 'Accept' or any content on this site, you agree that cookies can be placed. You may adjust your browser's cookie settings to suit your preferences.
More information

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close